DrugLib.com — Drug Information Portal

Rx drug information, pharmaceutical research, clinical trials, news, and more



Benzodiazepine withdrawal delirium with catatonic features. Occurrence in patients with partial seizure disorders.

Author(s): Hauser P, Devinsky O, De Bellis M, Theodore WH, Post RM

Affiliation(s): Biological Psychiatry Branch, National Institute of Mental Health, Bethesda, MD 20892.

Publication date & source: 1989-06, Arch Neurol., 46(6):696-9.

Publication type: Case Reports

We report the cases of 3 patients with medically intractable seizures in whom withdrawal of treatment with a long-acting benzodiazepine (clorazepate dipotassium, 2 patients; clonazepam, 1 patient) was followed by delirium with catatoniclike features. While an increase in seizure frequency occurred during withdrawal and prior to the onset of behavioral changes, electroencephalograms did not show epileptiform activity during the delirium. We compared these 3 patients with 10 others with intractable seizures in whom antiepileptic therapy was withdrawn without subsequent behavior changes. High-dose benzodiazepine therapy and a history of viral encephalitis may be risk factors for withdrawal delirium.

Page last updated: 2006-01-31

-- advertisement -- The American Red Cross
 
Home | About Us | Contact Us | Site usage policy | Privacy policy

All Rights reserved - Copyright DrugLib.com, 2006-2017